Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 174, NWS Shreveport, LA

September 19, 2002Caddo Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Sep 19, 2002, 4:03 PM CDT for Caddo Parish, Louisiana. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2002, 4:03 PM CDT (21:03 UTC)
Expired
Sep 19, 2002, 5:00 PM CDT
In force
57 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Caddo Parish, LA

The radar

The Shreveport radar (KSHV), 48 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 4:18 PM CDTThunderstorm Wind 52 EHosston, LASeveral large trees down along Hwy 71.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1342 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WUUS54 KSHV 192103
SVRSHV
LAC017-192200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
402 PM CDT THU SEP 19 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CADDO PARISH IN NORTHWEST LOUISIANA

* UNTIL 500 PM CDT

* AT 402 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER VIVIAN...MOVING
  NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL PRODUCE STRONG DAMAGING WINDS UP TO 60 MPH.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  CADDO PARISH IN NORTHWEST LOUISIANA
UNTIL 500 PM CDT.

LAT...LON 3287 9403 3276 9397 3287 9386 3299 9388

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:25 PM CDT, 38 minutes earlier.

Area forecast discussion, Sep 19, 3:25 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
325 PM CDT THU SEP 19 2002

UPPER LOW AND COLD FRONT SWINGING INTO AREA THIS AFTERNOON. WEST
WINDS HAVE OCCURRED AT PARIS. THE UPPER LEVEL SUPPORT ACCORDING TO
MODELS /250 MB DIVERGENCE...RIGHT REAR JET QUADRANT...500 MB PVA/
SEEMS TO BE FAVORING THE NW PORTION THIS EVENING...BUT IF SURFACE
BOUNDARY PUSHES THROUGH THAT AREA SOONER RATHER THAN LATER...WILL IT
LOWER THE RAIN CHANCE THERE?  OR WILL THE UPPER ENERGY FORCE ANOTHER
ROUND OF STORMS? SEVERE THREAT IS MOSTLY TO BE STRAIGHT LINE
WINDS...AND SPC AT 19Z IS NOT OVERLY IMPRESSED. WILL INCLUDE SOME
POSSIBLY SEVERE IN ALL ZONES TONIGHT. LOCALLY HEAVY RAIN ALSO IN
MOST ZONES AS PRECIP WATER IS HIGH AND TRAINING IS TAKING PLACE
ALONG THE SW TO NE ORIENTED LINES OF CONVECTION.

AFTER COORDINATION WITH SPC...THE PREFRONTAL WIND SHIFT MOVING PAST
PARIS NOW MAY EFFECTIVELY BE THE WESTERN EDGE OF THE RAIN AREA. I/LL
HAVE LOWER POPS FOR FAR NW AS CONJECTURED EARLIER...AND LEAVE IT
UP TO EVENING SHIFT TO UPDATE AS NECESSARY.

IN SUM...LIKELIES FOR THE FAR NW...80 PERCENT POPS REST OF AREA
TONIGHT...THEN SLIGHT CHANCE TO CHANCE POPS FRIDAY MORNING. DRY
FORECAST THROUGH MONDAY OF NEXT WEEK...WITH COOL NIGHTS AND
PLEASANT DAYS. TROPICAL STORM ISIDORE WILL MUDDY UP THE FORECAST FOR
NEXT WEEK THOUGH. TPC HESITANT TO COMMIT TO A DIRECTION YET DUE TO
ALL OF THE SYNOPTIC FEATURES AFFECTING US PRESENTLY. BUT IF AVN
SOLUTION VERIFIES...THE SYSTEM WILL SKIRT YUCATAN AND STALL NEAR NW
YUCATAN COAST. THIS UNOFFICIALLY REPRESENTS A PROBLEM FOR OUR
FORECAST...THUS THE LAST DAYS OF THE EXTENDED ARE LOW CONFIDENCE. 17

PRELIMS...

SHV 69/87/60/87/61 8400
MLU 73/87/61/87/61 8500
TXK 66/85/59/85/57 8200
TYR 65/86/59/87/61 8200
LFK 69/87/60/88/62 8400

.SHV...NONE.

In the hours before

Special weather statement, Sep 19, 10:15 AM CDT, 5 hours 48 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-191700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1015 AM CDT THU SEP 19 2002

A COLD FRONT WILL CONTINUE TO APPROACH THE AREA TODAY...AND THE
ATMOSPHERE AHEAD OF IT IS VERY MOIST...AND CAPABLE OF SUPPORTING
SUPERCELLS THIS AFTERNOON.  TEMPERATURES WILL BE A MAJOR PLAYER IN
SEVERE WEATHER THIS AFTERNOON...IF THEY REACH OR EXCEED THE UPPER
80S...SEVERE WEATHER CHANCES WILL GET EVEN BETTER.

IF SEVERE WEATHER DEVELOPS THE MAIN THREAT WILL BE DAMAGING STRAIGHT
LINE WINDS AND ISOLATED TORNADOES...AND THIS ACTIVITY MAY CONTINUE
WELL INTO THE EVENING HOURS.

ACTIVATION OF EMERGENCY MANAGERS...STORM SPOTTERS...AND SKYWARN
NETWORKS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
Local storm report, Sep 19, 2:55 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
255 PM CDT THU SEP 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    2 N TYLER                 TX   WIND DAMAGE
09/19/02   SMITH                          LARGE TREES DOWN OVER
                                          CR 485. REPORT FROM
                                          LAW ENFORCEMENT

0205 PM    3 S TYLER                 TX   WIND DAMAGE
09/19/02   SMITH                          LARGE TREES DOWN OVER
                                          FM 2964. REPORT FROM LAW
                                          ENFORCEMENT

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 4:22 PM CDTSevere Thunderstorm WarningSHVBossier53 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.